Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX

April 3, 1997Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 3, 1997, 6:11 PM CST for Martin County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1997, 6:11 PM CST (00:11 UTC)
Expired
Apr 3, 1997, 6:45 PM CST
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 040013 RRA
SVRMAF
TXC317-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
611 PM CST THU APR 3 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHERN MARTIN COUNTY
 
AT 610 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 21 MILES NORTH OF MIDLAND OR 8 MILES WEST OF TARZAN
MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... TARZAN AND GRADY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

EARLE/MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:37 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 3, 3:37 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
335 PM CST THU APR 3 1997

MODELS IN EXCELLENT AGREEMENT IN MOVEMENT OF WESTERN UPPER LOW.
GOES 9 LOOP SHOWS THAT LOW HAS INDEED STARTED TO NUDGE EWD.  ALSO
SYS COMING INTO PAC NW WILL HELP TO KICK SW U.S. LOW TO EAST.  PROGS
SHOW SURFACE TROF/PAC COLD FNT ALONG NM/TX BDR AT 24 HOURS...WITH
SHORT WAVE PASSING BORDER AT 36 HOURS.  WOULD EXPECT SOME CLEARING
AFTER FRONT PASSES AND BEFORE SURFACE HEATING DEVELOPS MORE CLOUDS
UNDER COOLING TEMPS ALOFT FRIDAY AFTERNOON.  SO MAY HAVE SUN IN
MORNING...BUT BROKEN STRATOCUMULUS LAYER IN AFTERNOON.

WITH CLOUDINESS HANGING AROUND FOR MUCH OF FRIDAY...THINK THAT
STRONGEST WINDS MAY HOLD OFF TILL SATURDAY WHEN GRADIENT IS STILL
TIGHT...BUT DEEPER MIXING WILL PREVAIL UNDER SUNNY SKIES.

POPCORN STORMS DEVELOPING IN TROPICAL AIR MASS THIS AFTERNOON.  FEW
REPORTS OF 1/4 TO 1/2 INCH HAIL SO FAR.  MODELS INDICATE THAT MID
LEVELS WILL BE SLOWLY DRYING OUT THIS EVENING...THEN A FASTER DRY
PUNCH IS DUE INTO REGION LATE TONIGHT...BEST PUNCH IN SOUTHERN
HALF OF AREA.  LOOKING AT WV LOOP...THINK THAT MODELS MAY BE
UNDER-ESTIMATING RH GRADIENT OUT WEST.  WHEN DRY PUNCH COMES IN
COULD GET STRONGER (SPRING-TYPE VERSUS TROPICAL) STORMS AFTER
MIDNIGHT.  SO THERE WILL PROBABLY BE A TRANSITION FROM HEAVY RAIN
TROPICAL STORMS THIS EVENING TO MORE OF A SEVERE TYPE STRUCTURE LATE
TONIGHT.

      TEMPS  POPS
MAF   58 72  70 0
CNM   55 6n5  60 0
MRF   47 58  50 0
P07   58 74  70 0

MATHEWS

In the hours before

Special weather statement, Apr 3, 12:14 PM CST, 5 hours 57 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-040500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1212 PM CST (1112 AM MST) THU APR 3 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
A VERY MOIST AIR MASS OVER THE REGION AND WEAK DISTURBANCES IN THE
MIDDLE PARTS OF ATMOSPHERE WILL LEAD TO SCATTERED COVERAGE
OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

SKIES HAVE PARTIALLY CLEARED IN THE UPPER PARTS OF PECOS RIVER VALLEY
THIS MORNING...THIS CLEARING WILL ALLOW FOR SURFACE HEATING THIS
AFTERNOON THAT WILL ENHANCE THUNDERSTORM DEVELOPMENT.

ALSO IN SOUTHEAST NEW MEXICO...AN OUTFLOW BOUNDARY WAS LOCATED IN
NORTHERN LEA AND EDDY COUNTIES.  THIS BOUNDARY IS THE LOCATION FOR
BEST FOCUS IN THE OUTLOOK AREA AND MAY SERVE AS AN AREA FOR
SEVERE THUNDERSTORMS BRIEFLY THIS AFTERNOON OR THIS EVENING.  WITH
MID LEVEL WINDS FLOWING FROM THE SOUTH-SOUTHWEST...THESE
THUNDERSTORMS WOULD MAINLY STAY IN THE NEW MEXICO PORTION OF THE
OUTLOOK AREA.

THE MAIN THREAT FOR MUCH OF THE REGION IS HEAVY RAIN.  WITH THE HIGH
MOISTURE AMOUNTS IN THE ATMOSPHERE...SOME STORMS WILL LIKELY DROP
HEAVY RAINS.  REPEATED STORMS OVER AN AREA COULD CAUSE FLASH
FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED FOR A FEW HOURS IN SOUTHEAST NEW
MEXICO IF SEVERE THUNDERSTORMS DEVELOP.

MATHEWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:06 PM CSTSevere Thunderstorm WarningMAFDawson, Martin34 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.